ABSTRACT

Introduction

Immune checkpoint inhibitors (ICIs) are increasingly a standard of care for many cancers; these agents can result in immune-related adverse events (irAEs) including fever, which is common but can rarely be associated with systemic immune activation (SIA or acquired HLH).

Methods

All consecutive patients receiving ICIs in the Drug Development Unit of the Royal Marsden Hospital between May 2014 and November 2019 were retrospectively reviewed. Patients with fever ≥ 38°C or chills/rigors (without fever) ≤ 6 weeks of commencing ICIs were identified for clinical data collection.

Results

Three patients met diagnostic criteria for SIA/HLH with median time to onset of symptoms of 10 days. We describe the clinical evolution, treatment used, and outcomes for these patients. High-dose steroids are used first-line with other treatments, such as tocilizumab, immunoglobulin and therapeutic plasmapheresis can be considered for steroid-refractory SIA/HLH.

Conclusion

SIA/HLH post ICI is a rare but a potentially fatal irAE that presents with fever and a constellation of nonspecific symptoms. Early recognition and timely treatment are key to improving outcomes.

This content is only available as a PDF.

Competing Interests

Source of Support: None. Conflict of Interest: None.

Author notes

Crescens Tiu and Rajiv Shinde contributed equally to this work as first authors.

Supplementary data